Viewer Question:I was just getting ready to start Lipitor and have read your warning about the use of Nizoral with "statin" drugs for cholesterol. I have been using a "Nizoral 2% shampoo for a dandruff problem for years, once or twice a week as needed. Could the Nizoral enter the body via the skin to cause a drug interaction with a "statin" drug?
Doctor's Response:Nizoral (ketoconazole) is mentioned in the pharmacology literature as potentially increasing the toxicity of "statin" drugs because the medications both compete for the same metabolism pathway via the liver. It has been shown that when Nizoral is taken in the oral form (by mouth), as tablets, that the effect can be significant enough to warrant caution when the two types of medications are used together.
Topical medications can be absorbed into the body in minute amounts. As to whether there would be enough Nizoral absorbed into the system to cause a similar interaction if it is used topically it might be worth contacting the manufacturer - Janssen Pharmaceuticals (1.800.janssen), or better, the maker of Lipitor, Pfizer (1.800.438.1985). Theoretically, there may be a small effect, even using Nizoral as a topical product on the skin. Therefore, it would not be recommended to use any Nizoral product in combination with a "statin" unless assurance by the manufacturers was granted.
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions